Mathematical Research Letters

Volume 19 (2012)

Number 6

On the endpoint regularity of discrete maximal operators

Pages: 1245 – 1262

DOI: http://dx.doi.org/10.4310/MRL.2012.v19.n6.a6

Authors

Emanuel Carneiro (IMPA – Estrada Dona Castorina, Rio de Janeiro, Brazil)

Kevin Hughes (Department of Mathematics, Princeton University, Princeton, New Jersey, U.S.A.)

Abstract

Given a discrete function $f:\mathbb{Z}^d \to \mathbb{R}$, we consider the maximal operator\[Mf(\vec{n}) = \sup_{r\geq0} \frac{1}{N(r)} \sum_{\vec{m} \in \overline{\Omega}_r} \big|f(\vec{n} + \vec{m})\big|,\]where $\big\{\overline{\Omega}_r\big\}_{r \geq 0}$ are dilations of a convex set $\Omega$ (open, bounded and with Lipschitz boundary) containing the origin and $N(r)$ is the number of lattice points inside $\overline{\Omega}_r$. We prove here that the operator $f \mapsto \nabla M f$ is bounded and continuous from $l^1(\mathbb{Z}^d)$ to $l^1(\mathbb{Z}^d)$. We also prove the same result for the non-centered version of this discrete maximal operator.

Keywords

discrete maximal operators, Hardy–Littlewood maximal operator, Sobolev spaces, bounded variation

Full Text (PDF format)